Alert archive / South Dakota / Tornado Warnings in 2009
Tornado Warning 12, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 24, 2009, 6:33 PM MDT for Perkins County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2009, 6:33 PM MDT (00:33 UTC)
- Expired
- Jun 24, 2009, 7:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Perkins County, SD
The radar
The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:00 PM MDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 24, 2:00 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT WED JUN 24 2009 .DISCUSSION...SURFACE LOW IN THE VICINITY OF SD/MT/WY CORNER WITH BOUNDARY EXTENDING SEWD ROUGHLY ALONG I-90 AND DRYLINE EXTENDING SWD ACROSS BLACK HILLS AND FAR WRN NE PANHANDLE. DEWPOINTS BEGINNING TO POOL NORTHEAST OF OF BOUNDARY WHILE DEWPOINTS ARE IN THE 40S AND 50S TO THE WEST OF DRY LINE. WEAK SHORTWAVE MOVING ACROSS MT/CAN BORDER WILL HELP TRIGGER THUNDERSTORMS. STRONGEST INSTABLILTY WILL BE ALONG THE TROF...BUT SMALL CAP WILL REMAIN ACROSS MOST OF THE AREA. THUNDERSTORM ACTIVITY WILL DIMINISH BY MIDNIGHT AS WAVE MOVES EASTWARD. UPPER RIDGE BUILDS OVER THE AREA THURS WITH A SHORT WAVE CROSSING THE AREA LATE AFTERNOON-EVENING. SOME AFTERNOON THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS IN THE AFTERNOON... WITH MORE OVERNIGHT ACROSS CNTRL SD OVERNIGHT AS A COOL FRONT MOVES ACROSS THE AREA. DEEPER TROF MOVES INTO THE ROCKIES WITH SW FLOW OVER THE AREA BRINING OCCASIONAL SHORTWAVES AND CHANCES OF THUNDERSTORMS. TEMPS WILL WARM UP THURS UNDER RIDGE...THEN COOL DOWN FRIDAY BEHIND THE FRONT. EXTENDED...UPPER LEVEL RIDGE STARTS BUILDING OVER THE WESTERN CONUS EARLY THIS WEEKEND...AND PUSHES TO THE EAST EARLY NEXT WEEK...BRINGING GENERALLY DRY CONDITIONS. A FEW WEAK DISTURBANCES WILL MOVE THROUGH THE AREA LATE MONDAY AND AGAIN ON WEDNESDAY...BRINGING A SLIGHT CHANCE FOR PRECIP. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...PRODUCING LOCALIZED MVFR/IFR VIS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jun 24, 10:45 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT WED JUN 24 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 611 AM MDT (711 AM CDT) WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS FROM THE STORMS ARE LARGE HAIL AND STRONG WIND GUSTS...WITH AN ISOLATED TORNADO POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL PERSIST ACROSS THE AREA THURSDAY AND FRIDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY FRIDAY AFTERNOON AND EVENING AS A COOL FRONT CROSSES THE REGION. THE MAIN THREATS FROM ANY SEVERE STORMS WOULD BE LARGE HAIL AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:15 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 52 min |
| Jun 24, 7:39 PM MDT | Tornado Warning | UNR | Mellette, Todd, Tripp | 66 min |
| Jun 24, 8:25 PM MDT | Tornado Warning | UNR | Tripp | 65 min |
| Jun 24, 9:31 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 29 min |
| Jun 25, 5:14 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 61 min |
| Jun 25, 5:37 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 30 min |
Nearby
Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.